Friday January 27, 2006
Amiodarone Neurotoxicity !!
Amiodarone neurotoxicity has been reported in up to 40% and may easily get miss or misdiagnose when an elderly patient presents with multiple symptoms. Major manifestation are peripheral neuropathy causing proximal motor weakness, ataxia and fine resting tremor. It may also present as neuromyopathy. A case has been described with autonomic dysfunction presented as incapacitating orthostatic hypotension. Cases has been reported with Amiodarone-Induced Delirium . Most neurotoxicities are dose related and resolved with discontinuation of Amiodarone. Being an intensivist it may be important to keep this very common dose related toxicity in mind while evaluating patient with neurologic symptoms.
Related: our pearl on Amiodarone pulmonary toxicity.
References: Click to see abstract/article
1. Amiodarone-Induced Neuromyopathy: Three Cases and a Review of the Literature - Journal of Clinical Neuromuscular Disease. 3(3):97-105, March 2002.
2. Severe Ataxia Caused by Amiodarone - Volume 96, Issue 10, Pages 1463-1464 (15 November 2005) - Am J of Card
3. Amiodarone toxicity presenting as pulmonary mass and peripheral neuropathy: the continuing diagnostic challenge - Postgraduate Medical Journal 2006;82:73-75
4. Amiodarone: Guidelines for Use and Monitoring - aafp.org - Vol 68, No. 11, Dec., 2003
5. Atypical pulmonary and neurologic complications of amiodarone in the same patient. Report of a case and review of the literature - Vol. 147 No. 10, October 1, 1987 - Archive of Int Med.
6. Amiodarone-Induced Delirium - Am J Psychiatry 156:1119, July 1999